Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 192, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2006, 4:58 PM CDT for Barnes County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 24, 2006, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:56 PM CDT | HAIL 0.88 | 4 W Leal, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 3:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 242159 SVRFGF NDC003-242300- /O.NEW.KFGF.SV.W.0192.060824T2158Z-060824T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 458 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF VALLEY CITY... * UNTIL 600 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR SPIRITWOOD LAKE...OR 28 MILES WEST OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEAL AT 510 PM CDT 8 MILES NORTH OF ECKELSON AT 515 PM CDT ROGERS AT 520 PM CDT BALD HILL DAM AT 525 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4722 9845 4672 9842 4669 9772 4722 9774 $$ JA/PA
2 follow-up statements
000 WWUS53 KFGF 242228 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 528 PM CDT THU AUG 24 2006 NDC003-242300- /O.CON.KFGF.SV.W.0192.000000T0000Z-060824T2300Z/ BARNES ND- 528 PM CDT THU AUG 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR BARNES COUNTY... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR ROGERS...OR 15 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALD HILL DAM BY 535 PM CDT 9 MILES SOUTH OF PILLSBURY BY 600 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4721 9841 4674 9840 4682 9772 4722 9774 $$ JA/PA
000 WWUS53 KFGF 242257 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 557 PM CDT THU AUG 24 2006 NDC003-242307- /O.EXP.KFGF.SV.W.0192.000000T0000Z-060824T2300Z/ BARNES ND- 557 PM CDT THU AUG 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BARNES COUNTY WILL EXPIRE AT 600 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WEST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4721 9841 4674 9840 4682 9772 4722 9774 $$ JA/PA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:40 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 24, 1:40 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 140 PM CDT THU AUG 24 2006 .CURRENT OBSERVATIONAL OVERVIEW... 18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WITH ASSOCIATED WARM FRONT EVIDENT ACROSS MINNESOTA/IOWA BORDER. IN ADDITION INVERTED TROUGH WAS SITUATED ACROSS THE CENTRAL DAKOTAS. LATEST WATER VAPOR IMAGERY SHOWED MEAN 500MB TROUGH OF LOW PRESSURE FROM SASK PROVINCE INTO THE WESTERN DAKOTAS WITH ATTENDANT 250MB 90KT JET MAX PUNCHING NORTHEAST INTO CENTRAL DAKOTAS. EXAMINATION OF RADAR MOSAIC SHOWED TWO DISTINCT AREAS OF CONVECTION FIRING. THE FIRST AREA WAS ACROSS CENTRAL DAKOTAS IN ASSOCIATION WITH UPPER LEVEL JET AND FAVORABLE LEFT EXIT REGION HELPING TO INDUCE OVERALL LARGE SCALE ASCENT. THE SECOND AREA WAS OVER SOUTHERN MINNESOTA IN CONJUNCTION WITH WARM FRONT AND ENHANCED WAA/LOW LEVEL CONVERGENCE INTERACTING WITH SFC BASED MODERATE INSTABILITY. .SHORT TERM (TONIGHT-SUNDAY)... MAIN FORECAST CHALLENGES CENTER ON CONVECTIVE CHANCES WITH RESPECT TO AREAL COVERAGE/INTENSITY/HEAVY RAIN POTENTIAL WITH CURRENT AND IMPENDING CONVECTION WITH UPSTREAM 500MB TROUGH. WILL USE GFS FOR FORECAST PACKAGE WITH MODEL HAVING FAIRLY GOOD HANDLE WITH SURFACE AND UPPER LEVEL FEATURES. BASED ON LATEST TRENDS AND PROGGED MODEL DATA EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE REMAINDER OF THIS AFTERNOON/EVENING. THIS IDEA IS SUPPORTED BY CURRENT SEVERE WATCH 742 THAT COVERS PORTIONS OF CWFA GENERALLY WEST OF A DEVILS LAKE TO FARGO TO PARK RAPIDS LINE. BASED ON PROJECTED MOVEMENT OF INVERTED TROUGH EASTWARD ACROSS CWFA LATE THIS AFTERNOON AND THIS EVENING HAVE BLANKETED ENTIRE CWFA WITH LIKELY POPS WITH SEVERE WORDING FOR POTENTIAL LARGE HAIL AND DAMAGING WINDS WITH ISOLATED POTENTIAL FOR TORNADOES WITH BORDERING SOUTH DAKOTA COUNTIES. IN ADDITION STORMS WILL HAVE FAIRLY IMPRESSIVE PWAT VALUES TO THRIVE OFF OF RAISING THE POTENTIAL FOR SOME LOCALIZED FLASH FLOODING ESPECIALLY OUT WEST IN THE DEVILS LAKE BASIN WHERE FLASH FLOOD GUIDANCE IS SOMEWHAT LOWER. LATER TONIGHT AND FRIDAY SYSTEM BECOMES VERTICALLY STACKED NEAR LAKE WINNIPEG PUTTING CWFA INTO DEEP LAYERED CYCLONIC FLOW WITH FORECAST SOUNDINGS PROJECTING SLOW EROSION OF CLOUDS/CONVECTION BY FRIDAY EVENING. MORE TRANQUIL CONDITIONS WITH NEAR SEASONABLE TEMPS APPEAR IN THE WORKS FOR THE UPCOMING WEEKEND. .LONG TERM (MON-THU)... NOT A LOT OF TIME TO DEVOTE TO THE LONG RANGE FORECAST TODAY WITH SEVERE WEATHER IN THE AREA. 500MB PATTERN LOOKS LIKE EITHER A RIDGE OVER THE FA OR DEVELOPING SOUTHWEST FLOW. AT THE SFC...THERE LOOKS TO BE A FRONTAL BOUNDARY OVER THE NORTHERN PLAINS LATER ON (AROUND THU)...BUT FOR THE MOST PART IT STAYS WEST OF OUR FA. THEREFORE WILL KEEP THE FORECAST DRY WITH TEMPERATURES NEAR NORMAL. && .AVIATION... TOUGH JOB TO TRY TO TIME ANY THUNDER ACTIVITY INTO THE KFAR/KGFK/KBJI AIRPORTS. WILL GENERALLY BRING THE MENTION INTO KFAR FIRST...AND THEREFORE KBJI LAST. BOUNDARY MAY WEAKEN AND WASH OUT SOMEWHAT AS IT GETS NEAR KBJI...SO KEPT FOG AND LOWER CLOUDS FOR FRI MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE WATCH 742 UNTIL 9PM ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE. MN...SEVERE WATCH 742 UNTIL 9PM ALONG AND SOUTH OF A PARK RAPIDS LINE. BERG/GODON
Hazardous weather outlook, Aug 24, 12:25 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1225 PM CDT THU AUG 24 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251730- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1225 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FOR ACTIVITY SHOULD OCCUR BETWEEN THE HOURS OF NOON AND 9PM THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT BY THE SOUTH DAKOTA BORDER AND ADJACENT MINNESOTA COUNTIES. IN ADDITION THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE THREAT FOR THUNDERSTORMS WILL MOVE EAST OF THE REGION BY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:20 AM CDT | Flash Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.